Alert archive / Missouri / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 52, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 17, 2022, 4:11 PM CDT for Nodaway County, Worth County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2022, 4:11 PM CDT (21:11 UTC)
- Expired
- May 17, 2022, 5:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Nodaway County, MO, Worth County, MO
The radar
The Des Moines radar (KDMX), 165 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1731 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:55 PM CDT, 16 minutes earlier.
Area forecast discussion, May 17, 3:55 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 355 PM CDT Tue May 17 2022 .Discussion... Issued at 355 PM CDT TUE MAY 17 2022 Key Points: * Isolated to scattered storms possible this evening mainly north of I-70. These storms are largely expected to remain below severe limits, but can't rule out a strong storm or two. * Complex of storms possible after 06Z tonight. Hail, straight line winds main severe threats, with localized flash flooding possible. * Warming trend Wednesday into Thursday ahead of a cold front on Friday. Much cooler conditions this weekend into early next week. Detailed discussion... Complex set up with two surface lows shifting east across the plains. As of 20Z, one low is situated near Chamberlain SD, while second deepening surface low across southwestern Kansas. Warm air advection continuing to lead to increasing instability with surface based CAPE values of 1500-2500 J/kg, with greatest instability to the west and least instability to the north. Cluster of storms across eastern Nebraska as of 20Z are expected to move across northern Missouri through the evening hours. Limited instability along the Iowa/Missouri should limit severe potential through the evening hours, though an isolated strong storm or two is possible. 40-45 knot low level jet is expected to develop this evening across the Central Plains feeding moisture north increasing PWAT values to 1.25-1.6" towards 06Z tonight. Strong mass convergence is expected to lead to thunderstorm development along trailing cold front from northern low across eastern Nebraska into Iowa. Additional thunderstorm development is expected across central Kansas as mid level wave associated with southern low works east. The development across central Kansas is expected in the 00-02Z time frame with development to the north following a few hours after that. These two areas of convection are expected to evolve into a complex shifting south and east across the area. Steep lapse rates near 10 C/km in the 800-700 mb layer in northwestern Missouri could lead to large hail threat across northwestern Missouri. Farther to the south and east, expect damaging winds to be main severe threat, but will have to keep an eye on localized flooding potential with PWATs near climatological maximums. Complex is expected to shift east of the area Wednesday morning. Surface ridge is expected to lead to light winds, though lingering low level moisture will lead to stratus through the morning hours. Moisture should mix out through the afternoon, leading to seasonal conditions. Warmer southwest winds are expected on Thursday leading to much warmer conditions. Upper low across the Pacific NW is expected to deepen and approach from the northwest on Friday. Trailing cold front could be the focus for additional thunderstorm development, a few of which could be strong to severe. && .Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1248 PM CDT TUE MAY 17 2022 Isolated storms become increasingly likely after 21Z today but are expected to remain subsevere. Complex of storms expected overnight, with gusty winds possible. Timing of storms is not clear enough to include mention of gusty winds at this point. Strongest storms are expected north of I-70. Behind complex of storms, expect stratus to develop, gradually clearing throughout the daylight hours on Wednesday. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...BT Aviation...BT
Hazardous weather outlook, May 17, 5:12 AM CDT, 10 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 512 AM CDT Tue May 17 2022 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 512 AM CDT Tue May 17 2022 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms will be possible tonight into early Wednesday. Damaging winds and large hail will be the main threats however, a isolated tornado cannot be ruled out. In addition to the severe threat, 1 to 3 locally three inches of rain will be possible which may lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong storms will be possible south of Interstate 70 on Wednesday with gusty winds the main threat. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 17, 3:54 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
354 PM CDT Tue May 17 2022
MOZ001>003-172200-
Atchison MO-Worth MO-Nodaway MO-
354 PM CDT Tue May 17 2022
...A strong thunderstorm will impact portions of northwestern Worth,
northeastern Atchison and northern Nodaway Counties through 500 PM
CDT...
At 354 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blanchard, or 10 miles northeast of Tarkio, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tarkio, Burlington Junction, Hopkins, Athelstan, Sheridan, Parnell,
Clearmont, Elmo, Pickering and Westboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4057 9446 4043 9444 4044 9542 4058 9542
TIME...MOT...LOC 2054Z 267DEG 37KT 4056 9525
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BMWThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:54 PM CDT | Special Weather Statement | EAX | Nodaway | 66 min |
| May 17, 4:24 PM CDT | Special Weather Statement | EAX | Mercer | 51 min |
| May 17, 4:40 PM CDT | Severe Thunderstorm Warning | EAX | Mercer | 50 min |
| May 17, 4:45 PM CDT | Severe Thunderstorm Warning | EAX | Harrison, Worth | 45 min |
| May 17, 4:48 PM CDT | Special Weather Statement | EAX | Gentry | 42 min |
| May 17, 4:53 PM CDT | Special Weather Statement | EAX | Sullivan | 52 min |
| May 17, 5:03 PM CDT | Severe Thunderstorm Warning | EAX | Mercer | 27 min |
| May 17, 5:30 PM CDT | Special Weather Statement | EAX | Harrison | 45 min |
| May 17, 5:37 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Sullivan | 38 min |
| May 17, 5:43 PM CDT | Special Weather Statement | EAX | Putnam | 32 min |
| May 17, 6:29 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Schuyler, Sullivan | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.